Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 153, NWS Blacksburg, VA

July 4, 2016Mercer County, Summers County, West Virginia; Bland County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2016, 8:25 PM EDT for Mercer County, Summers County, West Virginia; Bland County, Tazewell County, Virginia. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2016, 8:25 PM EDT (00:25 UTC)
Expired
Jul 4, 2016, 9:30 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bland County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:37 PM EDTTSTM WND DMG2 Nne Matoaka, WVTREES DOWN ALONG ROUTE 10 NEAR HIAWATHA.
Jul 4, 8:40 PM EDTTSTM WND DMG5 N Bluefield, WVONE TREE DOWN ALONG U.S. 52 IN BLUEWELL.
Jul 4, 8:57 PM EDTTSTM WND DMG5 Ese Camp Creek, WVTREES DOWN ALONG ROUTE 20 NEAR SPEEDWAY.
Jul 4, 9:00 PM EDTTSTM WND DMGNe Athens, WVTREE SNAPPED AND UPROOTED ALONG WV ROUTE 20.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS51 KRNK 050025
SVRRNK
VAC021-185-WVC055-089-050130-
/O.NEW.KRNK.SV.W.0153.160705T0025Z-160705T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TAZEWELL COUNTY IN VIRGINIA...
  NORTHEASTERN BLAND COUNTY IN VIRGINIA...
  SUMMERS COUNTY IN WEST VIRGINIA...
  MERCER COUNTY IN WEST VIRGINIA...

* UNTIL 930 PM EDT

* AT 824 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MULLENS TO NEAR WAR...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...
  BLUEFIELD...
  HINTON...
  ATHENS...
  AND MATOAKA. 

THIS INCLUDES MERCER COUNTY AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3721 8156 3726 8150 3727 8142 3742 8131
      3742 8128 3746 8131 3751 8121 3757 8120
      3759 8109 3772 8097 3768 8088 3773 8090
      3775 8092 3771 8066 3743 8086 3734 8087
      3727 8101 3721 8094 3712 8099 3720 8163
TIME...MOT...LOC 0024Z 260DEG 39KT 3757 8141 3726 8162 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
4 follow-up statements
625 
WWUS51 KRNK 050051
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT MON JUL 4 2016

VAC021-185-WVC055-089-050130-
/O.CON.KRNK.SV.W.0153.000000T0000Z-160705T0130Z/
TAZEWELL VA-BLAND VA-SUMMERS WV-MERCER WV-
851 PM EDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR
NORTHEASTERN TAZEWELL...NORTHEASTERN BLAND...SOUTHERN SUMMERS AND
MERCER COUNTIES...

AT 851 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CAMP CREEK TO NEAR BLUEFIELD...MOVING EAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRINCETON...
BLUEFIELD...
HINTON...
ATHENS...
AND MATOAKA. 

THIS INCLUDES MERCER COUNTY AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3744 8122 3759 8109 3772 8097 3768 8088
      3769 8088 3763 8072 3743 8086 3734 8087
      3727 8101 3721 8094 3712 8099 3717 8140
TIME...MOT...LOC 0051Z 264DEG 38KT 3751 8108 3720 8129 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
365 
WWUS51 KRNK 050106
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT MON JUL 4 2016

VAC185-050115-
/O.CAN.KRNK.SV.W.0153.000000T0000Z-160705T0130Z/
TAZEWELL VA-
906 PM EDT MON JUL 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN TAZEWELL COUNTY IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3738 8109 3755 8099 3758 8096 3753 8079
      3743 8086 3734 8087 3727 8101 3721 8094
      3712 8099 3715 8123
TIME...MOT...LOC 0105Z 260DEG 39KT 3754 8090 3723 8111 

$$

VAC021-WVC055-089-050130-
/O.CON.KRNK.SV.W.0153.000000T0000Z-160705T0130Z/
BLAND VA-SUMMERS WV-MERCER WV-
906 PM EDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR
NORTHEASTERN BLAND...SOUTHWESTERN SUMMERS AND EASTERN MERCER
COUNTIES...

AT 905 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PIPESTEM TO ROCKY GAP...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRINCETON...
ATHENS...
BASTIAN...
PIPESTEM...
AND ROCKY GAP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3738 8109 3755 8099 3758 8096 3753 8079
      3743 8086 3734 8087 3727 8101 3721 8094
      3712 8099 3715 8123
TIME...MOT...LOC 0105Z 260DEG 39KT 3754 8090 3723 8111 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
727 
WWUS51 KRNK 050115
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT MON JUL 4 2016

VAC021-WVC055-089-050130-
/O.CON.KRNK.SV.W.0153.000000T0000Z-160705T0130Z/
BLAND VA-SUMMERS WV-MERCER WV-
915 PM EDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR
NORTHEASTERN BLAND...SOUTH CENTRAL SUMMERS AND SOUTHEASTERN MERCER
COUNTIES...

AT 915 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR INDIAN MILLS TO NEAR CHAPEL...MOVING EAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BASTIAN...
ROCKY GAP...
OAKVALE...
GLEN LYN...
AND HICKSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3739 8096 3744 8092 3755 8088 3753 8079
      3743 8086 3734 8087 3727 8101 3721 8094
      3712 8099 3715 8123
TIME...MOT...LOC 0115Z 260DEG 39KT 3756 8078 3725 8099 

HAIL...<.75IN
WIND...60MPH
 
$$

JJM
738 
WWUS51 KRNK 050122
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EDT MON JUL 4 2016

VAC021-WVC055-089-050130-
/O.EXP.KRNK.SV.W.0153.000000T0000Z-160705T0130Z/
BLAND VA-SUMMERS WV-MERCER WV-
922 PM EDT MON JUL 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN BLAND...SOUTH CENTRAL SUMMERS AND SOUTHEASTERN MERCER
COUNTIES WILL EXPIRE AT 930 PM EDT...
    
THE LEADING EDGE OF THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED
EAST OF THE AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3739 8096 3744 8092 3755 8088 3753 8079
      3743 8086 3734 8087 3727 8101 3721 8094
      3712 8099 3715 8123
TIME...MOT...LOC 0118Z 260DEG 39KT 3756 8078 3725 8099 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:46 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 4, 7:46 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
746 PM EDT MON JUL 4 2016

.SYNOPSIS...
Low pressure will track from the mid Mississippi Valley through the
mid Atlantic region which will bring a warm front through the
area today. High pressure will fill in behind this system for
Wednesday. Another low pressure system will cross through the
eastern United States on Friday and Saturday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 730 PM EDT Monday...

Isolated/Scattered convection mainly along/west of the Blue Ridge
early this evening with wedge slowly eroding, but think as sun
sets wedge reestablishes itself until more organized convection
arrives overnight, though models are showing the line in KY
weakening as it shifts to the Blue Ridge.

Watching potential for gusty winds possibly svr with the line
moving into Far SW VA as best instability and support is mainly
from Srn WV southward to NE TN. Otherwise will keep higher pops in
the west this evening with less coverage in the east.

Previous afternoon discussion...

The wedge has been eroding across the mountains this afternoon,
but has remained stuck east of the Blue Ridge. Scattered
thunderstorms have developed across the mountains and will have
ample moisture to produce very heavy rain showers into this
evening. A line of stronger storms are tracking across Kentucky
and will move across southwestern Virginia and southeastern West
Virginia this evening. With PWATs running well above normal,
another round of heavy rain is possible in the watch area tonight.
Showers will likely hang around all night, then taper from north
to south Tuesday afternoon as a cold front seeps through the
region. With a slow moving front, temperatures will be able to
warm into the 80s across the mountains to near 90F in the
piedmont.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...

During this portion of the forecast, our precipitation will
remain active. Tuesday night, the area will see a decease in
coverage as the disturbance from Tuesday exits the region.
However, the break in the activity will be short lived as another
disturbance starts encroaching on the western extent of the region
not too long after sunrise Wednesday. This pattern of disturbance
after disturbance will continue through at least Thursday night as
an upper ridge builds across the central portion of the nation,
and a west to northwest flow regime prevails over our region on
the east side of the upper ridge. Coverage each day is expected to
be greatest in the west.

Currently, the time frame with the greatest potential for showers
and storms to impact the largest coverage area is Thursday
afternoon and evening.

Temperatures during this time frame will be near normal regarding
high temperatures and five to ten degrees above normal for the
lows.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 PM EDT Monday...

The upper ridge in the central U.S. is progged to retrograde to
the Rockies while an upper low/trough deepens over the Great Lakes
region and moves to over New England. This pattern will keep us on
the warm, if not hot, and humid side heading into and through the
weekend. This cold front associated with the low/trough is progged
to cross our region Saturday or Sunday. Slightly cooler conditions
are expected Monday as confidence increases on cooler high
pressure moving into the area in the wake of the front.

Shower and thunderstorm chances will be on the isolated to
scattered side, with the greatest coverage in the west, especially
on Friday and Saturday. Precipitation made be limited on Sunday if
in fact the cold front settles south of the area. Otherwise, a
stalled front will help maintain higher chances than currently
advertised.

Heat index values will reach or top 100 degrees Friday afternoon
across the southeast portion of the forecast area, and to a
slightly lesser extent Saturday afternoon.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...

Watching showers and thunderstorms across the mountains this
evening which will likely impact LWB/BLF by 01-02z reaching
BCB/ROA by 02-03z. Not as confident further east in thunder so
will have some showers at LYH/DAN with VCTS.

Low cigs should climb to MVFR with heavier showers and storms then
potentially see fog and or low clouds post line of showers late
tonight.

Confidence high that most will stay sub-VFR but lower in how low
cigs/vsbys drop.

Frontal boundary remain in the vicinity Tuesday so another day of
scattered convection expected mainly in the mountains. Overall
looking at ceilings improving to VFR by mid morning.

Extended discussion...

Front should be north midweek but still possible scattered storms
in the afternoon. Mainly VFR expected with potential sub-VFR late
night and with storms. A better chance of storms arrives Thursday
with another upper disturbance followed by typical summer diurnal
convection into the weekend, so overall mainly VFR Fri-Sat outside
convection and late night fog, with better threat of sub-VFR
Thursday.

&&

.HYDROLOGY...
As of 330 PM EDT Monday...

Precipitable water values rise into the 1.5 to 2.0 range today.
repeated periods of showers and thunderstorms will increase the
threat for flash flooding into tonight in southeast West Virginia
through the Alleghany Highlands.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Tuesday morning for VAZ011-018>020-
     023-024.
NC...None.
WV...Flash Flood Watch through Tuesday morning for WVZ042>044-507-
     508.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS/WP
HYDROLOGY...AMS
Hazardous weather outlook, Jul 4, 5:33 AM EDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 AM EDT MON JUL 4 2016

NCZ001>006-018>020-VAZ007-009-010-012>017-022-032>035-043>047-058-
059-051000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
533 AM EDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY RISK IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND
REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND
STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING.

WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-WVZ042>044-507-508-051000-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
533 AM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITIONAL THE THE FLASH FLOOD WATCH, A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND
REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND
STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING.

WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 7:10 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT MON JUL 4 2016

VAZ007-042330-
TAZEWELL-
710 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN TAZEWELL COUNTY...

AT 709 PM EDT...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL
AND LIGHTNING WAS NEAR RAVEN...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
CEDAR BLUFF...
ASBERRYS...
CLIFFIELD...
AND CLAYPOOL HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3720 8168 3701 8151 3696 8170 3698 8171
      3697 8172 3696 8175 3696 8178 3705 8182
      3708 8186
TIME...MOT...LOC 2309Z 240DEG 30KT 3701 8187

JJM
Special weather statement, Jul 4, 7:19 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT MON JUL 4 2016

WVZ507-508-050000-
EASTERN GREENBRIER-WESTERN GREENBRIER-
719 PM EDT MON JUL 4 2016

...A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL
AFFECT GREENBRIER COUNTY...

AT 717 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF RICHWOOD TO 6 MILES SOUTHWEST OF
RAINELLE...AND MOVING EAST AT 25 MPH.

TORRENTIAL DOWNPOURS...WINDS IN EXCESS OF 40 MPH...AND PEA SIZE HAIL
ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES BETWEEN 1 AND 2
INCHES PER HOUR ARE POSSIBLE WITH THE STRONGEST DOWNDRAFTS. THIS
COULD CAUSE LOCALIZED PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
RONCEVERTE...
RAINELLE...
RUPERT...
AND QUINWOOD.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3822 8036 3811 8036 3804 8026 3804 8016
      3805 8011 3774 8049 3783 8075 3787 8080
      3787 8075 3795 8081 3799 8077 3799 8079
      3801 8079 3809 8067 3824 8038
TIME...MOT...LOC 2317Z 267DEG 21KT 3820 8040 3792 8089

JJM
Special weather statement, Jul 4, 8:00 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT MON JUL 4 2016

VAZ007-WVZ042-050100-
TAZEWELL-MERCER-
800 PM EDT MON JUL 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
TAZEWELL AND MERCER COUNTIES...

AT 757 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF HANOVER TO NEAR DAVENPORT...AND
MOVING EAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS LINE OF STORMS. AN UPGRADE TO A SEVERE THUNDERSTORM WARNING MAY
BE REQUIRED IF STRENGTHENING TAKES PLACE.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...
RICHLANDS...
BLUEFIELD...
TAZEWELL...
AND CEDAR BLUFF.

THIS INCLUDES MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3724 8174 3721 8156 3727 8142 3742 8128
      3746 8131 3760 8114 3743 8086 3734 8086
      3722 8128 3717 8126 3715 8133 3709 8127
      3704 8146 3699 8148 3700 8148 3702 8147
      3693 8168 3698 8171 3696 8178 3711 8189
TIME...MOT...LOC 2357Z 265DEG 44KT 3744 8178 3715 8206

JJM
Special weather statement, Jul 4, 8:03 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT MON JUL 4 2016

VAZ012-013-016-050030-
WYTHE-CARROLL-PULASKI-
803 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PULASKI...EASTERN WYTHE AND NORTHWESTERN CARROLL
COUNTIES...

AT 802 PM EDT...A STRONG THUNDERSTORM WAS OVER CRIPPLE CREEK...MOVING
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALLISONIA...
MAX MEADOWS...
PATTERSON...
GUNTON PARK...
AND IVANHOE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3707 8084 3686 8066 3679 8103 3680 8104
      3680 8106 3678 8109 3678 8108 3677 8109
      3677 8111 3685 8116
TIME...MOT...LOC 0002Z 240DEG 36KT 3685 8107

JJM
Special weather statement, Jul 4, 8:08 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT MON JUL 4 2016

VAZ019-020-024-WVZ507-050115-
ROCKBRIDGE-BATH-ALLEGHANY-EASTERN GREENBRIER-
808 PM EDT MON JUL 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BATH...NORTHWESTERN ROCKBRIDGE...NORTHERN ALLEGHANY AND EAST CENTRAL
GREENBRIER COUNTIES...

AT 807 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF BURNSVILLE TO NEAR ALVON...AND
MOVING EAST AT 30 MPH.

HEAVY RAINFALL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE
STORMS. RAINFALL RATES BETWEEN 1 AND 2 INCHES ARE LIKELY...WHICH
COULD LEAD TO THE LOCALIZED PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
CLIFTON FORGE...
GOSHEN...
HOT SPRINGS...
MILLBORO...
AND NEOLA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3817 7946 3775 7964 3794 8038
      3804 8022 3804 8016 3806 8011 3806 7996
      3810 7993 3813 7995 3815 7992 3818 7992
      3827 7980
TIME...MOT...LOC 0007Z 283DEG 27KT 3825 7981 3797 8024

JJM
Special weather statement, Jul 4, 8:11 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT MON JUL 4 2016

NCZ019-020-050045-
WILKES-YADKIN-
811 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN YADKIN AND EAST CENTRAL WILKES COUNTIES...

AT 811 PM EDT...A STRONG THUNDERSTORM WAS OVER ROARING RIVER...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELKIN...
JONESVILLE...
BOONVILLE...
RONDA...
AND BROOKS CROSSROADS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3614 8106 3619 8112 3625 8109 3626 8087
      3624 8087 3625 8081 3625 8080 3626 8078
      3627 8078 3627 8069 3605 8081
TIME...MOT...LOC 0011Z 282DEG 27KT 3620 8100

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:00 PM EDTSpecial Weather StatementRNKMercer60 min
Jul 4, 9:04 PM EDTSevere Thunderstorm WarningRNKMonroe41 min
Jul 4, 9:49 PM EDTSpecial Weather StatementRNKGreenbrier56 min
Jul 4, 9:59 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe49 min
Jul 5, 6:35 PM EDTSpecial Weather StatementRNKGreenbrier55 min
Jul 4, 8:03 PM EDTSpecial Weather StatementRNKWythe27 min
Jul 4, 8:08 PM EDTSpecial Weather StatementRNKBath67 min
Jul 4, 8:35 PM EDTSpecial Weather StatementRNKPulaski55 min
Jul 4, 8:48 PM EDTSpecial Weather StatementRNKBland, Smyth42 min
Jul 4, 9:04 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford56 min
Jul 4, 9:32 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth58 min
Jul 4, 9:36 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, Roanoke, City of Radford39 min
Jul 4, 9:47 PM EDTSpecial Weather StatementRNKPulaski43 min
Jul 4, 10:12 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke63 min
Jul 4, 10:17 PM EDTSpecial Weather StatementRNKCarroll, Pulaski, City of Galax58 min
Jul 4, 10:25 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem65 min
Jul 4, 10:28 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski, Wythe62 min
Jul 4, 10:36 PM EDTSpecial Weather StatementRNKBedford39 min
Jul 4, 10:38 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville67 min
Jul 4, 11:00 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, Franklin, Pittsylvania, City of Lynchburg45 min
Jul 4, 11:39 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville96 min
Jul 4, 11:52 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville53 min
Jul 5, 12:51 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville54 min
Jul 5, 1:25 AM EDTSpecial Weather StatementRNKCharlotte, Halifax, City of Danville50 min
Jul 5, 3:46 PM EDTSpecial Weather StatementRNKHalifax29 min
Jul 5, 4:22 PM EDTSpecial Weather StatementRNKHalifax53 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.